When you are a breast cancer patient and you tell your doctor that you are experiencing menopausal symptoms they tell you they cannot give you any of the hormone replacement therapies that they give non-cancer patients. The reason they cannot give cancer patients hormone replacement therapy is that there are a lot of cancers that feed on and grow from hormones. Giving any hormones; even artificial ones; is not a good idea. This was great news for me and my poor husband and kids. They get to deal with the moody mom for who knows how long.
The doctor did tell me he could prescribe me some medications which can help with some of the side effects of the menopause. One of the medications is called Neurontin it helps cool down the hot flashes. I was prescribed this one and it did help with most of the hot flashes but I was still having the out of control crying. The doctor wanted to put me on a mood stabilizer called Effexor. Effexor is a very strong medication. I took the Effexor for about 2 years, it helped with the mood swings but it made me a little numb to feelings and I was tired of feeling like that. I wanted to stop taking it but I was afraid that the menopausal symptoms would come back and I really did not want that.
Lucky for me my menopause lasted only about 2 years and then I started having the monthly visits again so I felt it was safe to get off the medication. Now with Effexor it is a very strong medication as I mentioned and it cannot be stopped cold turkey and if you want to get off it you should talk to your doctor to come up with a plan to safely taper off. I did a bunch of research and read how they taper people off and so I did that. What I did was instead of taking it at 7 pm every day I would make it 10 pm for a week and then a little later until it was every other day. I would do every other day for a month then every 2 days for about 2 weeks then every three days then I stayed at that for another two weeks. After that I was done. I will say that getting off the medication I did have very bad vivid nightmares for the first few weeks but after that I was all better.